# SDR FQAR20140505034

- Difficulty date: May 1, 2014
- Submitted: May 5, 2014
- Operation: General aviation
- Aircraft: N446PA
- Make and model: Piper PA-44-180
- Aircraft serial: 4496086
- Aircraft time: 6,769 hours
- Engine: Lyc O360A1H6
- Propeller: Hartzl HCC2Y*
- System (JASC): 3297 · Landing Gear System Wiring
- Part: Wire
- Condition: Broken
- Location: Downlock Switch
- Part time: 2,239 hours, 3,420 cycles
- Stage of operation: TX
- How discovered: V
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

DURING PREFLIGHT, THE PILOT NOTED THE RT MLG DOWNLOCK SWITCH HAD A BROKEN WIRE. MAINTENANCE REPLACED THE SWITCH. FURTHER INSPECTION OF THE FAILED SWITCH REVEALED IT HAD 3 OF 12 WIRES BROKEN.  HAD THE ISSUE NOT BEEN DISCOVERED ON PREFLIGHT, THE SWITCH WOULD HAVE PROVIDED AND INTERMITTENT OR NONEXITENT GEAR DOWN-AND-LOCKED INDICATION. THIS REPAIR STATION HAS SEEN NUMEROUS FAILURES OF THIS SWITCH, SOME OF WHICH RESULTED IN INCORRECT GEAR INDICATIONS AND EMERGENCY LANDINGS. THESE SWITCHES HAVE A WIRING HARNESS COVERED IN THICK SHRINK WRAP THAT ENCOURAGES THE WIRES TO FLEX IN ONE SMALL AREA NEAR THE SWITCH BODY.  THE SHRINK WRAP AND SILICONE ON THE HARNESS ALSO MAKE IT EXTREMELY DIFFICULT TO SEE ANY DAMAGE OR DEFECTS WITH THE WIRES, SO EVEN DILIGENT INSPECTION MAY NOT DETECT A BROKEN WIRE.
